Journal of Pharmacology and Pharmacotherapeutics

CASE REPORT
Year
: 2017  |  Volume : 8  |  Issue : 1  |  Page : 38--40

Ifosfamide-induced encephalopathy precipitated by aprepitant: A rarely manifested side effect of drug interaction


Pritam Sureshchandra Kataria, Pradip Piraji Kendre, Apurva A Patel 
 Department of Medical Oncology, GCRI, Ahmedabad, Gujarat, India

Correspondence Address:
Apurva A Patel
Department of Medical Oncology, GCRI, Ahmedabad, Gujarat
India

Central nervous system (CNS) toxicity has been reported in approximately 10%–30% of patients receiving intravenous infusions of ifosfamide. Encephalopathy is a rare but serious CNS adverse reaction in these patients, and although usually transient and reversible, may cause persistent neurological dysfunction or death. Clinical features range from fatigue and confusion to coma and death. Ifosfamide forms backbone of various treatment regimens including curative treatment and palliative chemotherapy regimen. Precipitation of ifosfamide-induced encephalopathy (IIE) by aprepitant has been reported in the literature rarely. Ifosfamide is moderately emetogenic; hence, aprepitant is used to prevent emesis induced by ifosfamide. We here report a case where a patient of recurrent B-cell Philadelphia-negative acute lymphoblastic lymphoma was given aprepitant to prevent ifosfamide-induced emesis. After 24 h of ifosfamide infusion, the patient developed symptoms of encephalopathy, i.e., headache, vomiting, and one episode of seizure which was followed by disoriented behavior. After doing all routine investigations and neuroimaging, the diagnosis of IIE was kept on clinical grounds, and after looking for the various factors, we came across injection fosaprepitant as the precipitating factor. On the clinical grounds, the patient was treated with hydration and injection methylene blue for above complaints, and the patient recovered without any residual deficit within 48–72 h. Hence, in the presence of causative agent, i.e., ifosfamide and precipitating agent injection fosaprepitant with negative imaging and normal laboratory parameters as well as the early and good response to methylene blue, the diagnosis of IIE precipitated by aprepitant was confirmed.


How to cite this article:
Kataria PS, Kendre PP, Patel AA. Ifosfamide-induced encephalopathy precipitated by aprepitant: A rarely manifested side effect of drug interaction.J Pharmacol Pharmacother 2017;8:38-40


How to cite this URL:
Kataria PS, Kendre PP, Patel AA. Ifosfamide-induced encephalopathy precipitated by aprepitant: A rarely manifested side effect of drug interaction. J Pharmacol Pharmacother [serial online] 2017 [cited 2019 Nov 15 ];8:38-40
Available from: http://www.jpharmacol.com/article.asp?issn=0976-500X;year=2017;volume=8;issue=1;spage=38;epage=40;aulast=Kataria;type=0